Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX

July 7, 2004Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 7, 2004, 1:17 AM CDT for Scurry County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 1:17 AM CDT (06:17 UTC)
Expired
Jul 7, 2004, 2:15 AM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2121 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070617
SVRMAF
TXC415-070715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 AM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 215 AM CDT

* AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS   
  IN EXCESS OF 70 MPH AND PENNY SIZE HAIL FROM NEAR HUDD...TO NEAR   
  SNYDER...TO NEAR KNAPP. THESE STORMS SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNN...
  HERMLEIGH...
  THE MIDWAY COMMUNITY...
  INADALE...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10115 3255 10115 3252 10068 3295 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:58 PM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 1:58 PM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT TUE JUL 6 2004

.SHORT TERM...
ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER
TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY
ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN
THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE
CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG
A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE
INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER
TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE
NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE
COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA
MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN
HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN
THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS
CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES
ANTICIPATING THE COLD POOL LATE TONIGHT.

.LONG TERM...
SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL
FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK
CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20
POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP
WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR
SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE
REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED
COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN
MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW
LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H
MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO
CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO
THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD
POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE
ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS.
SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED
WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  94  73  97 /  60  20  10  10
CARLSBAD NM               65  99  70 102 /  20  10  20  20
DRYDEN TX                 69  99  72  99 /  20  10  10  10
FORT STOCKTON TX          70 101  72  97 /  20  10  10  10
GUADALUPE PASS TX         65  95  68  95 /  20  10  20  10
HOBBS NM                  67  97  70  99 /  30  10  20  10
MARFA TX                  56  91  63  91 /  20  10  10  10
MIDLAND INTL AIRPORT TX   70  97  72  98 /  30  20  10  10
ODESSA TX                 69  98  72  99 /  30  20  10  10
WINK TX                   72 105  72 105 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jul 6, 1:20 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT TUE JUL 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
120 PM CDT (1220 PM MDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.

THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY
THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX
THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT.

IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT
WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND
SHOULD MONITOR THE LATEST WEATHER INFORMATION.

In the hours before

Local storm report, Jul 6, 9:47 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             15 SE PECOS             31.41N 103.50W
07/06/2004  0.75 INCH        REEVES             TX   EMERGENCY MNGR

0706 PM     HAIL             WINK                    31.76N 103.15W
07/06/2004  1.75 INCH        WINKLER            TX   PUBLIC

0810 PM     HAIL             12 SW SEMINOLE          32.60N 102.80W
07/06/2004  0.88 INCH        GAINES             TX   EMERGENCY MNGR

&&
Special weather statement, Jul 6, 11:35 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 PM CDT TUE JUL 6 2004

TXZ045>047-050-051-070600-
ANDREWS-BORDEN-DAWSON-GAINES-MARTIN-
1135 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS PRODUCING VERY STRONG
WIND GUSTS ACROSS PORTIONS OF GAINES...DAWSON...BORDEN...ANDREWS...
AND MARTIN COUNTIES...

A LINE OF THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST AT 15 TO 20 MPH
ACROSS THE SOUTHERN TEXAS PANHANDLE.  AT 1130 PM CDT...THE STRONGEST
OF THESE STORMS WERE LOCATED NEAR PLAINS AND BROWNFIELD...AND WILL
MOVE INTO PORTIONS OF GAINES...DAWSON...ANDREWS...BORDEN...AND MARTIN
COUNTIES THROUGH 100 AM CDT.  THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL AND VERY
HEAVY RAINS.  PERSONS IN THESE AREAS SHOULD CONTINUE TO MONITOR
WEATHER CONDITIONS...AND BE PREPARED FOR STRONG WIND GUSTS IF
THUNDERSTORMS APPROACH.  BE READY TO SEEK SAFE SHELTER.

STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

AKL
Special weather statement, Jul 7, 12:36 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 AM CDT WED JUL 7 2004

TXZ046>048-051>053-061>063-071100-
BORDEN TX-DAWSON TX-ECTOR TX-GLASSCOCK TX-HOWARD TX-MARTIN TX-
MIDLAND TX-MITCHELL TX-SCURRY TX-
INCLUDING THE CITIES OF...BIG SPRING...COLORADO CITY...GAIL...
GARDEN CITY...LAMESA...MIDLAND...ODESSA...SNYDER AND STANTON
1236 AM CDT WED JUL 7 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 600 AM CDT(500 AM MDT) FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...BORDEN...DAWSON...ECTOR...GLASSCOCK...HOWARD...
MARTIN...MIDLAND...MITCHELL AND SCURRY.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF BIG SPRING...
COLORADO CITY...GAIL...GARDEN CITY...LAMESA...MIDLAND...ODESSA...
SNYDER AND STANTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:01 PM CDTSevere Thunderstorm WarningMAFWinkler59 min
Jul 6, 7:42 PM CDTSevere Thunderstorm WarningMAFGaines48 min
Jul 7, 12:50 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson55 min
Jul 7, 1:44 AM CDTSevere Thunderstorm WarningMAFMitchell46 min
Jul 7, 3:39 PM CDTSevere Thunderstorm WarningMAFJeff Davis66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.